Ohio, 2003

Flash Flood in Ohio, July 23, 2003

July 23, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 2:26 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 23, 2:26 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT WED JUL 23 2003

RAIN IS SPREADING INTO OUR WESTERN OHIO COUNTIES. WILL UPDATE THE
FLASH FLOOD WATCH TO INCLUDE ALL OF OUR OHIO COUNTIES AND FAYETTE
COUNTY IN SWRN PA.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012.

RSD
Hazardous weather outlook, Jul 23, 10:25 AM EST, 8 hours 5 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 10 PM TONIGHT FOR WESTERN
PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN
PANHANDLE OF WEST VIRGINIA.

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY
AND TONIGHT. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE
REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS
COULD RISE QUICKLY.  WATER COULD RAPIDLY COLLECT IN LOW LYING AND
FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jul 23, 2:02 PM EST, 4 hours 28 minutes before
OHZ039-040-049-050-058-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT WED JUL 23 2003

...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CARROLL, GUERNSEY,
HARRISON, JEFFERSON, AND TUSCARAWAS COUNTIES.  THESE THUNDERSTORMS WERE
DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO RE-DEVELOP AND MOVE OVER
THE SAME REGIONS.

IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.  LOW LYING AND POOR DRAINAGE AREAS MAY ALSO
FLOOD.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 23, 2:29 PM EST, 4 hours 1 minute before
OHZ041-PAZ007-013-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT WED JUL 23 2003

...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER LAWRENCE AND MERCER
COUNTIES IN PENNSYLVANIA, AND COLUMBIANA COUNTY OHIO.  THESE
THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO
RE-DEVELOP AND MOVE OVER THE SAME REGIONS.

IF ONE INCH OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.  LOW LYING AND POOR DRAINAGE AREAS MAY ALSO
FLOOD.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

A FLOOD WATCH IS IN EFFECT.  STAY TUNED FOR UPDATES OR POSSIBLE
WARNINGS.
Special weather statement, Jul 23, 3:13 PM EST, 3 hours 17 minutes before
OHZ059-232215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT WED JUL 23 2003

...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER BELMONT COUNTY OHIO.
THESE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO
RE-DEVELOP AND MOVE OVER THE SAME REGIONS.

IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.  LOW LYING AND POOR DRAINAGE AREAS MAY ALSO
FLOOD.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Local storm report, Jul 23, 4:08 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    WEST MIDDLESEX            PA   FLASH FLOODS
07/23/03   MERCER                         ROADS FLOODED.PUB
Local storm report, Jul 23, 5:20 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
620 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    COUNTYWIDE                PA   FLOOD
07/23/03   LAWRENCE                       LARGE PORTION OF THE
                                          CREEKS ACROSS THE COUNTY
                                          ARE OUT OF THEIR BANKS AND
                                          COVERING ROADWAYS. REPORTED
                                          BY EMERGENCY MANAGEMENT

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 23, 6:30 PM EST to 8:30 PM EST
Where
Jefferson County, Dillonvale
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Short Creek caused flooding of Routes 7 and 8.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370165.